Q&A: Antidepressant Risks

April 11, 2017

 

The risk of suicide is highest in children, adolescents, and young adults, and there hasn’t been any evidence to suggest that SSRIs cause this problem in older patients.

 

Q. A friend told me she saw a magazine article linking antidepressants to suicidal thoughts. I take paroxetine—should I be worried?

 

A. A class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs, which include paroxetine) carries a warning label stating that the drugs may increase the risk of suicidal thoughts. However, the risk is highest in children, adolescents, and young adults, and there hasn’t been any evidence to suggest that SSRIs cause these problems in older patients—in fact, research has shown that suicidal thoughts actually may decrease in people age 65 and older who take SSRIs.

 

Some people experience an increase in anxiety with initiation or dose escalation of SSRI therapy, but starting with the lowest dose and increasing it more slowly (if needed) can often minimize this risk. In addition, these side effects usually subside within the first few weeks of treatment. If you have been taking paroxetine for more than a year without any problems, and you and your doctor feel you still need the drug, you shouldn’t be concerned.

 

 

For more Q&A like this, subscribe to the newsletter at www.focusonhealthyaging.com

 

 

Share on Facebook
Share on Twitter
Please reload

Featured Posts

Easing Pain Without Drugs

June 13, 2017

1/1
Please reload

Recent Posts

August 3, 2017

Please reload

Search By Tags
Please reload

Follow Us
  • Facebook Classic
  • Twitter Classic
  • Google Classic

ROSANNE M. LEIPZIG, MD, PHD
Geriatrician, Professor, Author

 

Icahn School of Medicine

Mount Sinai

New York, NY

Follow me:

© 2017 rosannemd.com

  • w-facebook
  • Twitter Clean
  • w-blogger

DISCLAIMER: THIS WEBSITE DOES NOT PROVIDE MEDICAL ADVICE

The information, including but not limited to, text, graphics, images, and other material contained on this website are for informational purposes only. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health care provider with any questions you may have regarding a medical condition or treatment and before undertaking a new health care regimen.